Leading neurologists release coronavirus advice for people with MS
A group of medical advisors for the MS Society, which includes some of the leading neurologists in the UK, have agreed the following joint statement on the COVID-19 coronavirus and MS:
“We have been closely following developments around the COVID-19 coronavirus. This is a rapidly evolving situation with a lot of uncertainty. We have set out below our initial advice based on what we know currently, but we will keep this under continual review as events progress and our knowledge of the virus improves.
“In line with general public health advice, people with MS should ensure that they wash their hands frequently and where possible avoid being within 1 metre of people who are coughing and sneezing. Those with other health conditions in addition to MS (such as cardiovascular disease or diabetes) should be especially careful to observe these recommendations.
“If you believe you may have been exposed to COVID-19, in the first instance you should contact the NHS 111 coronavirus service. If you remain concerned you can speak to your GP or neurologist.”
“As of today (6 March 2020) our assessment is that people with MS would not normally need to stop taking a disease-modifying treatment (DMT) as a result of the threat of the virus. As with many features of MS care, risks can vary widely from person to person and will depend on a range of factors including the clinical features of your MS, your general health, and any other long-term health conditions you have. We have set out below an assessment of specific risks regarding different DMTs, as general guidelines to helpful people make an initial assessment of their own risk and decide when to contact healthcare professionals for more detailed advice.”
“Glatiramer acetate (brand name: Copaxone), teriflunomide (brand name: Aubagio),dimethyl fumarate (brand name: Tecfidera) and beta-interferons (various brand names) are generally likely to be safer than the other DMTs as they are not considered to be generalised immunosuppressive therapies. We likewise recommend that people with MS who are taking natalizumab (Tysabri) continue as normal, noting that we will be closely monitoring the developing situation.
“If you are taking a course of alemtuzumab (brand name: Lemtrada), cladribine (brand name: Mavenclad), or ocrelizumab (brand name: Ocrevus) you and your neurologist should consider delaying this as these treatments can hamper your immune system. The case for waiting could be particularly strong if you are scheduled for a second or third course of treatment of one of these DMTs, where a delay of a few months is relatively unlikely to affect the clinical progression of your MS. Before cancelling a course of treatment it is important to first discuss this with a neurologist or other healthcare professional – it may be that having understood the risks you feel it is best to continue, or there may be an alternative DMT that would be more suitable for the time being.
“It is important to note that fingolimod (brand name: Gilenya) may increase your chances of having more severe viral and other infections, including COVID-19. However if you are already taking fingolimod, stopping can lead to rebound MS disease activity, which in many cases would outweigh the risks of the virus. If you are considering beginning a course of fingolimod in the near future, you and your neurologist could consider an alternative DMT for the time being.
“Other important points to note regarding specific disease-modifying therapies:
- Siponimod (brand name: Mayzent), ofatumumab (brand name: Arzerra) and rituximab (various brand names) are not currently available on the NHS, but are available by private prescription in the UK. These could also affect your risk regarding COVID-19 and should be discussed with your neurologist or healthcare professional.
- Haematopoietic stem cell transplantation (HSCT) is an intense chemotherapy treatment for MS. It aims to stop the damage MS causes by wiping out and then regrowing your immune system, using your stem cells. This treatment greatly hampers your immune system for a period of time and you and your neurologist or healthcare professional should consider delaying this treatment.
“If you are concerned please contact your neurologist or other healthcare professional for more detailed advice.”